Drought, Big Stone
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
The severe drought continued across Big Stone county and expanded across all of Traverse county in west central Minnesota. Extreme drought conditions continued into far southeast Big Stone county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The severe drought continued across Big Stone county and expanded across all of Traverse county in west central Minnesota. Extreme drought conditions continued into far southeast Big Stone county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Oct 31, 5:36 PM CST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 636 PM CDT WED OCT 31 2012 .UPDATE... INCREASED CLOUD COVER OVERNIGHT AS LATEST SATELLITE IMAGES SHOW A SWATH OF STRATUS THAT IS MOVING DOWN FROM ND. OTHERWISE FORECAST APPEARS TO BE ON TRACK AND NO FURTHER CHANGES WERE MADE. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY MORNING CURRENT SURFACE ANALYSIS SHOWS THE APPROACHING COLD FRONT EXTENDING ACROSS FAR NORTHEAST NORTH DAKOTA DOWN THROUGH SOUTHEAST MONTANA. THIS FEATURE WILL CONTINUE TO WORK ITS WAY SOUTH AND EAST TONIGHT. HIGH CLOUDS CONTINUE TO BE POSITIONED ACROSS CENTRAL SOUTH DAKOTA AND AHEAD OF THE COLD FRONT. LOWER CLOUDS BEHIND THE FRONT WILL WORK THEIR WAY INTO THE NORTHERN CWA LATER TONIGHT. WHILE THE REGION WILL BE UNDER COLD AIR ADVECTION TONIGHT...CLOUD COVER AND 5 TO 10 MPH WINDS SHOULD KEEP TEMPERATURES FROM BOTTOMING OUT ACROSS THE NORTHEAST. FURTHER WEST...WINDS WILL BE LIGHTER...AND THE MET GUIDANCE IS SUGGESTING PATCHY FOG DEVELOPMENT. GIVEN CLOUD COVER OVERNIGHT...NOT CONFIDENT THAT THIS WILL OCCUR...SO NOTHING IS MENTIONED IN THE FORECAST AT THIS TIME. HIGH PRESSURE WILL BE THE MAIN FEATURE ON THURSDAY. TEMPERATURES WILL BE RELATIVELY COOLER...BUT WILL STILL MAINTAIN NEAR TO SLIGHTLY BELOW NORMAL VALUES. BY FRIDAY THE NEXT LOW PRESSURE SYSTEM MOVES INTO THE NORTHERN PLAINS. THERE ARE STILL SOME MODEL DIFFERENCES IN THE PLACEMENT OF THE UPPER LOW WITH THIS SYSTEM...HOWEVER IT LOOKS AS THOUGH THE BEST SYNOPTIC FORCING IS GOING TO REMAIN OVER NORTH DAKOTA. TRIMMED POPS BACK TO INCLUDE JUST THE FAR NORTHERN CWA FOR FRIDAY AND SATURDAY MORNING. ALSO LEFT THE RAIN OR SNOW MENTION IN THE WX GRIDS FOR EARLY SATURDAY MORNING. .LONG TERM...SATURDAY THROUGH WEDNESDAY AN UPPER LEVEL SHORTWAVE WILL TRACK FROM NORTH DAKOTA TO SOUTHERN MINNESOTA SATURDAY AND SATURDAY NIGHT...THEN CONTINUES TO DROP SOUTHEAST OF THE REGION AS HIGH PRESSURE BUILDS OVER THE WESTERN PART OF THE COUNTRY. NORTHWESTERLY FLOW WILL BE DOMINANT SUNDAY THROUGH THE END OF THE PERIOD. A WEAK SURFACE FRONT WILL TRACK ACROSS THE AREA EARLY IN THE PERIOD...BUT CURRENT MODEL RUNS ARE IN GOOD AGREEMENT THAT ANY PRECIPITATION ASSOCIATED WITH IT WILL REMAIN TO THE NORTH AND EAST OF THE CWA. HIGH PRESSURE THEN SETTLES IN OVER THE AREA THROUGH THE DAY MONDAY BEFORE A FRONTAL BOUNDARY ASSOCIATED WITH LOW PRESSURE CENTERED OVER CENTRAL CANADA APPROACHES THE REGION. THIS FRONT LOOKS TO TRACK ACROSS THE CWA MONDAY NIGHT...AND DUE TO LACK OF MOISTURE AND UPPER SUPPORT...LOOKS TO MOVE THROUGH DRY. HIGH PRESSURE NOSES BACK DOWN OVER THE AREA TUESDAY AND WEDNESDAY. SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED OVER THE WEEKEND WITH MORE CLOUD COVER ASSOCIATED WITH THE UPPER LOW. TEMPERATURES REBOUND BACK TO NEAR TO SLIGHTLY ABOVE NORMAL ON MONDAY AS WAA SETS UP AHEAD OF THE FRONT...BEFORE COOLING BACK OFF UNDER THE SURFACE HIGH TUESDAY AND WEDNESDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR STRATUS IS BEGINNING TO CREEP INTO THE CWA FROM NORTH DAKOTA THIS EVENING. HAVE DROPPED ALL SITES DOWN TO MVFR AT SOME POINT TONIGHT. CONDITIONS ARE EXPECTED TO IMPROVE BY 13Z IN THE WEST AND BY 16Z IN THE EAST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SERR LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CDT WED OCT 31 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CDT WED OCT 31 2012 /303 AM MDT WED OCT 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421168, 421169.